Five Dermatologic Emergencies Physicians Should Recognize

Marcia Frellick

February 15, 2019

NATIONAL HARBOR, Maryland — Recognizing the signs of deadly skin emergencies and knowing when to call for a dermatology consult can save lives, said Steven Chen, MD, a dermatologist at Massachusetts General Hospital in Boston.

Hospitalists and other physicians might see these conditions only rarely, but they "are the ones that, if you miss the diagnosis, you end up with a lot more morbidity and mortality than necessary," he explained.

Chen, who will speak about dermatologic emergencies at the upcoming Society of Hospital Medicine 2019 Annual Meeting, described the conditions that almost always require a dermatology consult to Medscape Medical News.

"If you hear someone's coming for a transfer for Stevens–Johnson, that's the one that gets your heart racing," said Chen.

Stevens–Johnson Syndrome

Stevens–Johnson after 4 days.

Morbidity and mortality can be quite high. Inpatient admission is a must for management and, depending on severity, admission to the intensive care unit or the burn unit could be required.

Wound care is critical. When Stevens–Johnson syndrome patients die, it is usually from sepsis, which can develop because the skin barrier is gone.

"Essentially, the skin just blisters off and you're left with dermis showing at that point. It's unbelievably painful and most patients stay in the hospital for a week to a month," Chen explained.

And Stevens–Johnson syndrome can be related to long-term sequelae, especially those affecting the mucous membranes.

Essentially, the skin just blisters off and you're left with dermis showing at that point. It's unbelievably painful and most patients stay in the hospital for a week to a month.

"It can cause scarring in the eyes, esophagus, vaginal mucosa, and the urethra, so you have to be really aggressive in the management of these patients," he pointed out. Multidisciplinary management can include ophthalmology, gynecology, and urology.

In adults, Stevens–Johnson syndrome usually develops in reaction to a drug started in the previous 3 weeks.

The combination of trimethoprim and sulfamethoxazole has been identified as a suspected trigger in the United States, but other drugs have also been linked to the disorder, said Chen.

The incidence of the syndrome cited in the literature is one in 1 million, but anecdotal evidence suggests that it is becoming more frequent. Chen reported that recently, when he was on the inpatient consult service at Massachusetts General Hospital, his team had four cases.

Dermatologists are currently conducting research to update the prevalence of the syndrome.

Drug Rash With Eosinophilia and Systemic Symptoms (DRESS) Syndrome

This is a drug reaction that affects one in 100,000 patients.

The patient has a rash, feels ill, has blood work that indicates eosinophilia, and has evidence of end-organ damage, such as elevated liver enzymes, worsening of kidney function, or a leak of cardiac enzymes.

"Most physicians are pretty good at recognizing this but don't realize how deadly it can be," said Chen, who pointed out that the reported mortality rate is about 10%.

"Even though patients may look relatively fine at presentation, they can certainly take a turn for the worse quickly," he explained. "We advocate for these folks to be, if not admitted, observed for at least a day or 2 to make sure everything is okay."

Most physicians are pretty good at recognizing this but don't realize how deadly it can be.

Patients require a relatively high dose of prolonged immunosuppression. Some sequelae, such as certain forms of autoimmune disease that involve the thyroid, require continued monitoring after the acute episode is over.

The diagnosis of DRESS is complicated because it looks like an infection, said Chen. If a clinician doesn't recognize the presentation as a drug reaction because it looks like septic shock, the inclination is to give antibiotics, but what patients really need is an immunosuppressant.

Additionally, because the reaction typically appears 3 to 6 weeks after the trigger drug is taken, physicians might not think to look that far back, he said.

A dermatologist can help make the right diagnosis, Chen said.

Purpura Fulminans

One of the features of purpura fulminans is areas of darkened purplish skin that do not blanch when pressed.

Patients with this disorder have a high likelihood of developing disseminated intravascular coagulation and can quickly develop necrosis.

"If a patient is looking okay with purpura fulminans, they're about to look really bad," Chen warned. "Purpura fulminans is basically disseminated intravascular coagulation in the skin before it goes to the whole body."

A multidisciplinary approach — involving the primary team and dermatology and infectious disease specialists — can get the patient quickly to the right place, he said.

"This is truly where a dermatologist says, 'get them to a unit, call infectious disease, start broad-spectrum antibiotics,' because this person is in for a rough next couple of days to weeks," he explained. "You don't die from the purpura fulminans, you die from the infection afterward."

Acute Generalized Exanthematous Pustulosis (AGEP)

This is a severe, usually drug-related reaction.

Patients with acute generalized exanthematous pustulosis are covered with pustules, typically with a reddish plaque and usually within a day or 2 of taking a drug trigger.

It can look a lot like pustular psoriasis, so recognizing it as a drug reaction is important, said Chen.

Acute generalized exanthematous pustulosis can include systemic involvement or systemic symptoms that can make the patient very sick, and can also involve electrolyte imbalances, he explained.

"Dermatology, when consulted, will monitor carefully so that if something pops up, we can start systemic steroids or systemic immunosuppression," he said.

Pyoderma Gangrenosum

This is a neutrophilic dermatosis; white blood cells are moving to the skin and causing ulcers.

Pyoderma gangrenosum is often confused with infection, even after a biopsy, said Chen, but that mistake can have devastating consequences.

"When patients are labeled incorrectly as having an infection instead of this, they frequently end up going to the operating room for debridement and are started on unnecessary antibiotics," he noted.

However, debridement makes pyoderma gangrenosum worse.

"Through pathergy, if you traumatize the skin, it makes more pyoderma gangrenosum," Chen explained. "We worry about someone who has been admitted and is getting debrided for an infection. Every time, the pathology looks like more infection, so they keep taking tissue."

Pyoderma gangrenosum is actually an inflammatory process that can be stopped with immunosuppression, he said. "If it's caught early enough, you can prevent the ulceration that happens. But if it's caught too late, patients are left with a huge ulcer and are more prone to infection."

Chen has disclosed no relevant financial relationships.

Society of Hospital Medicine (HM) 2019 Annual Meeting. To be presented March 25, 2019.

Follow Medscape on Twitter @Medscape and Marcia Frellick @mfrellick

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....